Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 200, NWS Des Moines, IA

August 1, 20134 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 1, 2013, 4:07 PM CDT for 4 counties in Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2013, 4:07 PM CDT (21:07 UTC)
Expired
Aug 1, 2013, 4:45 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cerro Gordo County, IA, Hancock County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:37 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 1, 3:37 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT THU AUG 1 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 337 PM CDT THU AUG 1 2013

|CONVECTIVE TRENDS THROUGH THE OVERNIGHT ARE THE FOCUS OF THE
FORECAST. NORTHWEST FLOW ALOFT LOOKS FAIRLY UNIFORM ON
SATELLITE...BUT COMBINE THIS WITH INCREASING SOUTHWEST FLOW BELOW 850
MB...THUNDERSTORM CHANCES ARE GOING UP. SURFACE RIDGE OVER MISSOURI
IS DEPARTING LEAVING A WAVERING SURFACE BOUNDARY FROM SOUTHWEST MN
INTO NORTHWEST IA AND THEN WEST ALONG THE NEBRASKA/SOUTH DAKOTA
BORDER. THIS IS HELPING TO ACTIVATE SOME MOSTLY ELEVATED CONVECTION
IN NORTHERN IA...BUT IT IS ALSO ON THE NOSE OF MODERATE
SURFACE-BASED INSTABILITY AND STRONGER SOUTHWEST SURFACE WINDS. THIS
SHOULD REMAIN ISOLATED TO SCATTERED AS IT MOVES EAST-SOUTHEAST WITH
THE MEAN CLOUD LAYER WIND. STORMS ARE DEVELOPING OVER NORTH AND
NORTHEAST NEBRASKA AND SHOULD CONTINUE TO DO SO AT THE NOSE OF THE
LOW-LEVEL JET AND CONVERGENCE ZONE. MEAN FLOW WOULD CARRY THESE INTO
WEST CENTRAL NEBRASKA...BUT RIGHT MOVING TENDENCIES AND MOVEMENT
INTO THE INSTABILITY AXIS COULD TAKE THEM FARTHER SOUTH...AT LEAST
INITIALLY. THIS IS THE FORECAST PROBLEM OVERNIGHT...WITH MODELS NOT
IN MUCH AGREEMENT FOR THE PRECIPITATION MAXIMUM. FOLLOWING THE OLD
RULES WITH STRONGEST STORMS IN THE THETA-E ADVECTION MAXIMUM AT THE
NOSE OF THE LOW-LEVEL JET...WHICH IS VEERING INTO IOWA
OVERNIGHT...WENT WITH THE HIGH PRECIPITATION PROBABILITIES AND RAIN
AMOUNTS IN THE SOUTHWEST THIRD OF THE FORECAST AREA. IF INFLOW DOES
NOT GET CUT OFF BY STORMS ALONG THE MISSOURI RIVER...THIS AREA COULD
MOVE FARTHER NORTH AND EAST. ALL TOLD...PRETTY GOOD CHANCE OF
PRECIPITATION ALL AREAS. STORMS SHOULD KEEP MOVING...BUT CHANCE FOR
MULTIPLE ROUNDS COULD PRODUCE 1 INCH PLUS IN SOUTHWEST SECTIONS.
DEEP SHEAR IS PRETTY STRONG FOR THIS TIME OF YEAR...BUT LAPSE RATES
ARE NOT STRONG LEAVING "SKINNY" CAPE ON SOUNDINGS...SO SEVERE THREAT
IS LIMITED TO WESTERN IOWA.

.LONG TERM.../FRIDAY THROUGH THURSDAY/...
ISSUED AT 337 PM CDT THU AUG 1 2013

WEAK BOUNDARY ALOFT IN PLACE ACROSS THE CWA FRIDAY...WITH FOCUS FOR
CONVECTION EXPECTED TO BE ONGOING AT THE BEGINNING OF THE PERIOD.
MAIN AREA OF PRECIP AT ONSET OF THE FORECAST PERIOD...WILL PUSH EAST
THROUGH THE MORNING. ADDITIONAL REDEVELOPMENT POSSIBLE ACROSS MAINLY
THE SOUTHERN HALF OF THE CWA INTO FRIDAY AFTERNOON/EVENING AS THE
FRONTAL BOUNDARY ALOFT SINKS SOUTHWARD. BOUNDARY THEN STALLS SOUTH
OF THE CWA...WITH SURFACE HIGH PRESSURE AND SLIGHTLY COOLER AIRMASS
IN PLACE FOR SATURDAY INTO EARLY SUNDAY. BOUNDARY WILL THEN INCH
BACK NORTHWARD TOWARD THE CWA IN NORTHWEST FLOW PATTERN ALOFT INTO
SUNDAY/SUNDAY NIGHT. FOR NOW MODELS COMING IN A BIT FURTHER
WEST/SOUTH WITH THE SOLUTION SO HAVE CURTAILED POPS SOME ACROSS THE
NORTHERN/EASTERN CWA SUNDAY INTO SUNDAY NIGHT. SOUTHERLY FLOW IN
PLACE OFF THE GULF OF MEXICO TOWARD MONDAY INTO TUESDAY OF NEXT
WEEK...WITH SHORTWAVES DROPPING THROUGH THE REGION IN THE WESTERLY
TO NORTHWESTERLY FLOW ALOFT. THIS SHOULD SET UP A MORE ACTIVE
PATTERN INTO NEXT WEEK...WITH THE BETTER CHANCES FOR CONVECTION
COMING ESPECIALLY TUESDAY NIGHT INTO WEDNESDAY AT THIS TIME BASED ON
THE LATEST EC. OVERALL TEMPERATURES TO REMAIN NEAR AVERAGE TO
SLIGHTLY COOLER THAN AVERAGE FOR THIS TIME OF YEAR WITH H85 TEMPS IN
THE MID TEENS CELSIUS AND THE WEST TO NORTHWEST FLOW KEEPING WARMER
AIR AT BAY.

&&

.AVIATION...01/18Z
ISSUED AT 104 PM CDT THU AUG 1 2013

VFR CONDITIONS SHOULD PREVAIL THROUGH THE AFTERNOON WITH CLOUDS
BUILDING FROM WEST TO EAST AS THE NEXT WEATHER SYSTEM ADVANCES
ACROSS NEBRASKA. ISOLATED SHOWERS AND STORMS MAY FIRE ACROSS
NORTHERN IOWA THIS AFTERNOON...BUT THE MAIN AREA OF STORMS IS
EXPECTED TO FORM OVERNIGHT OVER WESTERN IOWA AND EXPAND EASTWARD
EARLY IN THE MORNING. MVFR TO IFR CONDITIONS ARE EXPECTED WITH THE
STRONGER STORMS WITH OCCASIONAL BREAKS IN THE PRECIPITATION
THROUGH THE MORNING ON FRIDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JUNGBLUTH
LONG TERM...BEERENDS
AVIATION...SKOW
Hazardous weather outlook, Aug 1, 3:32 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT THU AUG 1 2013

IAZ015-023-033-034-044>046-057-058-070-071-081-082-092-093-022045-
PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-
GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
332 PM CDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS OVER WESTERN IOWA WILL BECOME MORE
WIDESPREAD AND MOVE EAST OVERNIGHT. A FEW STORMS COULD BE STRONG
TO SEVERE UNTIL LATE EVENING...WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. OVERNIGHT THE SEVERE WEATHER THREAT WILL END BUT STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL LINGER ON FRIDAY MORNING...MAINLY SOUTH OF
HIGHWAY 20...THEN GRADUALLY MOVE OUT LATER IN THE DAY. SEVERE
WEATHER IS NOT EXPECTED.

THUNDERSTORMS WILL THEN RETURN TO THE FORECAST AT INTERVALS FROM
SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-016-017-024>028-035>039-047>050-059>062-072>075-083>086-
094>097-022045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
332 PM CDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS OVER NORTHERN AND WESTERN IOWA WILL MOVE SOUTHEAST
OVERNIGHT. SEVERE WEATHER IS NOT ANTICIPATED...BUT SOME STORMS WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL ESPECIALLY
SOUTHWEST OF FORT DODGE TO WATERLOO LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL LINGER ON FRIDAY MORNING...MAINLY SOUTH OF
HIGHWAY 20...THEN GRADUALLY MOVE OUT LATER IN THE DAY. SEVERE
WEATHER IS NOT EXPECTED.

THUNDERSTORMS WILL THEN RETURN TO THE FORECAST AT INTERVALS FROM
SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JUNGBLUTH

In the hours before

Special weather statement, Aug 1, 4:03 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
403 PM CDT THU AUG 1 2013

IAZ006-007-016-017-012200-
CERRO GORDO-HANCOCK-WINNEBAGO-WORTH-
403 PM CDT THU AUG 1 2013

...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN IOWA...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WINNEBAGO COUNTY...MOVING SOUTHEAST
AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  THOMPSON...           LELAND...
  FOREST CITY AIRPORT...                      FOREST CITY...
  MASON CITY AIRPORT... VENTURA...            HANLONTOWN...
  FERTILE...            CLEAR LAKE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BOKSA
Special weather statement, Aug 1, 4:05 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT THU AUG 1 2013

IAZ004-005-015-012200-
EMMET-KOSSUTH-PALO ALTO-
405 PM CDT THU AUG 1 2013

...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN IOWA...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ESTHERVILLE...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WALLINGFORD...        GRUVER...             ARMSTRONG...
  RINGSTED...           SWEA CITY...          FENTON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BOKSA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:27 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth48 min
Aug 1, 4:45 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock45 min
Aug 1, 6:25 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.